The methylphenidate patch Daytrana (Noven Therapeutics, Inc), for attention-deficit/hyperactivity disorder (ADHD), may cause permanent skin color loss, the US Food and Drug Administration (FDA) warns.
"Postmarketing reports of acquired skin depigmentation or hypopigmentation of the skin, consistent with chemical leukoderma, have been associated with the use of the Daytrana patch," the FDA notes.
Although the condition is not physically harmful, it is disfiguring. The areas of skin color loss described with the Daytrana patch ranged up to 8 inches in diameter, the FDA notes.
The FDA has added a new warning to the drug label to indicate the risk for chemical leukoderma, which came to light in a review of cases reported to the FDA Adverse Event Reporting System (FAERS) database and described in the medical literature.
The FDA identified 51 FAERS cases from April 2006 to December 2014 and one published case that was not recorded in FAERS.
In the reported cases, chemical leukoderma started within 2 months to 4 years of initiating Daytrana. In most cases, the loss of skin color was limited to the areas where the patch was rotated. However, some patients also reported skin color changes on parts of the body where the patch was never applied. In all cases, the decreased skin color was permanent, the FDA says.
The agency advises patients or their caregivers to watch for new areas of lighter skin, especially under the drug patch, and to immediately report these changes to their healthcare provider.
The FDA recommends that healthcare providers "consider alternative treatments for patients who experience these skin color changes."
The FDA encourages healthcare providers to report any patient experiencing leukoderma with the Daytrana patch to MedWatch, the FDA's safety information and adverse event reporting program, by telephone at 1-800-FDA-1088; by fax at 1-800-FDA-0178; online at https://www.accessdata.fda.gov/scripts/medwatch/medwatch-online.htm; with postage-paid FDA form 3500, available at https://www.fda.gov/MedWatch/getforms.htm; or by mail to MedWatch, 5600 Fishers Lane, Rockville, Maryland 20852-9787.
Medscape Medical News © WebMD, LLC
Heartwire © WebMD, LLC
WebMD Health News © WebMD, LLC
Reuters Health Information ©
Send comments and news tips to email@example.com.
Cite this: Daytrana ADHD Patch May Cause Permanent Skin Color Changes - Medscape - Jun 24, 2015.